My name is Sean I’m 31 and I’m from British Columbia in Canada.

My story started in late august 2019.

I have always battled with depression and anxiety. In August 2019 I had received a legal notice from the BC provincial government that they were starting a legal process against me for unpaid medical service fees (I am low income and my medical services were supposed to be subsidized). They were going to going to take 60% of my wage until I had paid $3800.

This sent me into a wave of massive debilitating panic attacks for about a week until I went to the doctor to inquire about anxiety and panic management.

I was prescribed Ativan (3x 0.5 mg per day) and Escitalopram (10 mg per day) and sent on my way.

I started the medication as prescribed and was assured by the doctor and the pharmacist that there would be no adverse reactions and things were going to be great from this point forward.

Within 1 hour of taking my first Escitalopram I started feeling a burning sensation through my body and a feeling I can only describe as terror. However, when I took the Ativan it would calm me a bit and I’d be able to sleep.

2 weeks of this go by and I returned to the doctor to talk about the reactions I was having to the medication. I was told by the doctor it would be perfectly okay for me to stop the medication cold turkey if I didn’t like the side effects. He said “I hadn’t been on them long enough to need to taper”.

I stopped the antidepressants as advised by the doctor and suddenly my anxiety was stronger than ever. I had complete sexual dysfunction, severe insomnia, confusion and agitation. I still had some Ativan so I was able to fight through it for 2 more weeks.

I went back to the doctor again at the end of September 2019 to renew my 1-month Ativan prescription. I was told by the doctor that I wasn’t experiencing negative side effects “ He said it was just my anxiety getting worse” and he told me he would not renew the scrip because it could lead to dependence on benzodiazepines.

I was sent home, now forced off SSRI and benzodiazepines without a proper taper at the same time.

This is where things got VERY VERY DARK!

I was forced into full SSRI and benzodiazepine withdrawal which evolved into full blown Akathisia. It was single handedly the most horrific thing I have ever experienced.

I was hallucinating, manic, extremely suicidal, did not sleep for 3 months, had extreme agitation, was unable to be interested in anything, was unable to eat. I couldn’t stop pacing, filled with feelings of horror, terror and dysphoria and an extremely painful feeling of being electrocuted non-stop.

I had a voice in my head that wasn’t me or my thoughts. It forced me to obsess about ending my life to make the pain stop. It told me constantly “grab a knife and end it, run into highway traffic, make a noose and this can all be over”

This lasted for 7 months. I made 3 suicide attempts in that time, I had a forced stay in a psychiatric facility overnight only to be released the next morning. I was unable to work, unable to even be around my daughter let alone be an involved parent, unable to be a husband, unable to even bathe myself.

I held on as tight as I could and fought through it. Once the nightmare had started nobody was able to help me stop it. I refused to take any more medications to try to feel better because I was horrified that I’d make things worse. I didn’t care at this point if the withdrawals killed me because I had nothing but pain and terror left to lose.

Eventually after 7 months of torture and no medication it virtually went away overnight.

One day. I just woke up and I was able to return to work and be a husband / father & friend again.

I don’t know how I survived this, I was one of the lucky ones who made it through in a relatively short amount of time but I can see how easily people can lose this battle. It almost took me but I refused to let big pharma win. Even if I was completely alone I wasn’t losing to a multibillion-dollar industry.

Surviving this is truly a David vs Goliath situation.

If you’ve lost a loved one to this I just want you to understand that making it 24 hours is an almost impossible task. They tried as hard as they could.

It’s horrific enough for your survival instincts to flip. You’ll do anything to not have to live.

Click here to read more accounts of stolen lives.
Sean

Sean had akathisia from antidepressant and benzo withdrawal